Warning as ED sees rise in synthetic drugs

By Doug Laing

5 comments

Health officers and police are warning of a new Hawke's Bay synthetic drug wave which has almost killed one person and put at least nine others in hospital in the last fortnight.

Hawke's Bay DHB emergency consultant physician Renee Greven-Garcia said there had been a "spike" in synthetic cannabis users presenting for emergency treatment at Hawke's Bay Hospital's Emergency Department, with symptoms ranging from dizziness to "severe seizures".

One was "life-threatening", she said.

Hawke's Bay police community preventions Sergeant Nigel Hurley would not name the specific "psychoactive substance" but doctors believe it is the same as one linked to 10 deaths in Japan in 2014 and it has been described as one of the most dangerous synthetic cannabinoids that have emerged over the years.

Police and ambulance officers had seen other evidence of the use of the synthetics and the impacts, he said, emphasising: "They're all illegal.

"My main concern is people are consuming products containing a range of untested chemical ingredients," Mr Hurley said.

"There is a very high likelihood that people will become very ill."

The wider concern was also expressed last night by Hawke's Bay social activist and drug-use reduction movement leader Denis O'Reilly who said synthetics are "rampant" in the community again, with increased danger about what might be in the drugs Mr Hurley called "toxic".

"There are varieties which contain anything from acetones to flyspray," he said. "No one knows what's in it.

"Whatever it is," he said, "it seems to be having a profound soporific effect. It is a significant problem. We do not know what the substance is, therefore the difficulty is knowing how to give help."

While police are seeking any information about manufacture and supply, Mr O'Reilly said anyone using synthetics and wanting to get out, or anyone concerned about use by friends and loved ones, should seek help from services that are available.

Sources have told Hawke's Bay Today that there has been talk of "synnie" houses, indicating the availability of synthetic products, amid questions about the sources of the products, and how they might be produced or altered locally.

Underground production and supply was indicated in the South Island this week when police raised about 10 properties in Christchurch, seizing several hundred thousand dollars worth of synthetic psychoactive substances and ingredients used in manufacture, much of it in several "large boxes" in a storage lock-up.

Five people, at least three of them immigrant or foreign nationals and including one listed as a "chef" and another a "real estate agent", were arrested. The dangers of synthetic use are highlighted by former users urging potential users not to start, on the hard-hitting online forum Spice Addiction Support.

One says it's "a chemical poison ... it gets into patients blood then spreads to brain and all organs".

Another wrote: "I've been hospitalised more times than I can remember, and had seizures from this stuff."

"My cousin tried it, and now he says he can't see correctly," another wrote. "He is freaking out that he will not be able to see correctly again."

A warning from one post of a month ago says: "As hard as it is you can get through this, but please remember how bad you feel right now and don't ever put yourself in that position again."

- Hawkes Bay Today

Get the news delivered straight to your inbox

Receive the day’s news, sport and entertainment in our daily email newsletter

SIGN UP NOW

Have your say

1200 characters left

By and large our readers' comments are respectful and courteous. We're sure you'll fit in well.
View commenting guidelines.

Sort by
  • Oldest

© Copyright 2016, NZME. Publishing Limited

Assembled by: (static) on production apcf05 at 11 Dec 2016 04:21:35 Processing Time: 1265ms